Alert archive / Alabama / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 47, NWS Birmingham, AL

April 19, 2015Calhoun County, Cherokee County, Cleburne County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 19, 2015, 8:52 AM CDT for Calhoun County, Cherokee County, Cleburne County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2015, 8:52 AM CDT (13:52 UTC)
Expired
Apr 19, 2015, 9:15 AM CDT
In force
23 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Calhoun County, AL, Cherokee County, AL, Cleburne County, AL

The radar

The Atlanta radar (KFFC), 117 km from the middle of the area, began a volume at 13:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 1.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2015-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2015-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

470 
WUUS54 KBMX 191352
SVRBMX
ALC015-019-029-191415-
/O.NEW.KBMX.SV.W.0047.150419T1352Z-150419T1415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
852 AM CDT SUN APR 19 2015

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CALHOUN COUNTY IN EAST CENTRAL ALABAMA...
  CLEBURNE COUNTY IN EAST CENTRAL ALABAMA...
  CHEROKEE COUNTY IN NORTHEASTERN ALABAMA...

* UNTIL 915 AM CDT

* AT 852 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 9 MILES EAST OF IDER TO NEAR ANNISTON REGIONAL
  AIRPORT...MOVING EAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ANNISTON...OXFORD...JACKSONVILLE...PIEDMONT...CENTRE...HEFLIN...
  CEDAR BLUFF...COBB TOWN...FORNEY...LITTLE RIVER CANYON NATIONAL
  PRESERVE...SAKS...FORT MCCLELLAN...WEST END-COBB TOWN...CENTRE
  MUNICIPAL AIRPORT...WEAVER...LEESBURG...HOBSON CITY...RANBURNE...
  FRUITHURST AND EDWARDSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM CDT FOR EAST CENTRAL
ALABAMA.

LAT...LON 3348 8531 3350 8535 3350 8576 3347 8578
      3347 8589 3354 8580 3359 8580 3359 8591
      3395 8582 3394 8574 3399 8574 3408 8578
      3430 8573 3437 8563 3444 8558 3449 8557
      3453 8552
TIME...MOT...LOC 1352Z 277DEG 48KT 3472 8550 3354 8587 

HAIL...<.75IN
WIND...60MPH
 
$$
32/DAVIS
1 follow-up statement
891 
WWUS54 KBMX 191408
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
908 AM CDT SUN APR 19 2015

ALC015-019-029-191415-
/O.CON.KBMX.SV.W.0047.000000T0000Z-150419T1415Z/
CALHOUN AL-CLEBURNE AL-CHEROKEE AL-
908 AM CDT SUN APR 19 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR EASTERN CALHOUN...CLEBURNE AND CHEROKEE COUNTIES...

AT 908 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES WEST OF SUMMERVILLE TO NEAR PLEASANT GAP TO
NEAR DELTA...MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ANNISTON...OXFORD...JACKSONVILLE...PIEDMONT...CENTRE...HEFLIN...CEDAR
BLUFF...FORNEY...LITTLE RIVER CANYON NATIONAL PRESERVE...CENTRE
MUNICIPAL AIRPORT...RANBURNE...FRUITHURST...EDWARDSVILLE...
GAYLESVILLE...TENNALA...BLANCHE...MARS HILLS...MUSCADINE...PLEASANT
GAP AND EASTERN WEISS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM CDT FOR EAST CENTRAL
ALABAMA.

LAT...LON 3348 8531 3350 8535 3350 8576 3347 8578
      3354 8580 3359 8580 3392 8571 3430 8573
      3437 8563 3444 8558 3449 8557 3453 8552
TIME...MOT...LOC 1408Z 266DEG 32KT 3451 8551 3392 8549 3350 8573 

HAIL...<.75IN
WIND...60MPH
 
$$

32/DAVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 7:00 AM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Apr 19, 7:00 AM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 AM CDT SUN APR 19 2015

.UPDATE...
FOR 12Z AVIATION.

&&

.DISCUSSION...

WARM FRONT HAS ESTABLISHED ITSELF NORTH OF CENTRAL ALABAMA THIS
MORNING...WITH LOW LEVEL SOUTHERLY FLOW REINFORCING THE WARM MOIST
SURFACE LAYER. DEWPOINTS ARE IN THE MID TO UPPER 60S AREAWIDE.
RAIN SHIELD PUSHED NORTHWARD EARLIER TONIGHT AHEAD OF A SHORTWAVE
IN SOUTHWESTERLY FLOW AND INCREASING MID LEVEL DIVERGENCE. 30-45KT
LLJ SITS OVER THE AREA...AS A SOUTH TO NORTH ORIENTED UPPER LEVEL
JET OF 80+KTS NOSES INTO THE AREA. SOUTH AND WEST OF THE RAIN
SHIELD SEEING ISOLATED TO SCATTERED STORM DEVELOPMENT WITHIN THE
WARM SECTOR IN RESPONSE TO BETTER SYNOPTIC DYNAMICS. WILL NEED TO
MONITOR STORMS THIS MORNING...AS THEY COULD PRODUCE DAMAGING
WINDS...OR A BRIEF TORNADO GIVEN THE STRONG LOW LEVEL HELICITY IN
PLACE.

HOW THIS ROUND OF STORMS TRANSLATES ACROSS THE AREA WILL AFFECT
AIRMASS RECOVERY AND SEVERE POTENTIAL THIS AFTERNOON AND OVERNIGHT.
HI RES MODELS DEVELOP CURRENT ACTIVITY ON RADAR ACROSS SOUTH
ALABAMA AND SOUTH MS INTO A LINE OF STORMS FOCUSED ALONG THE
NORTHERN GULF COAST THROUGH MID MORNING. THE NORTHERN FRINGES OF
THE LINE WOULD LIKELY SKIRT SOUTH CENTRAL ALABAMA. FURTHER
NORTH...RAIN WITH EMBEDDED THUNDER WILL CONTINUE AS THE ENTIRE
STORM SYSTEM SHIFTS EASTWARD. AS WE LEARNED YESTERDAY...DEVELOPMENT
ALONG THE COAST IMPACTS THE AIRMASS FURTHER NORTH...AND THIS WOULD
LIKELY HAVE A STABILIZING AFFECT FOR ANY STORM DEVELOPMENT ACROSS
CENTRAL ALABAMA THROUGH EARLY TO MID AFTERNOON. WITH THAT
SAID...THERE IS SHOWER AND TS DEVELOPMENT OCCURRING ACROSS EAST LA
AND WEST MS THIS MORNING...WITH ACTIVITY SHOWING SOME ORGANIZATION
AND SEVERE POTENTIAL. THIS ACTIVITY WOULD MOVE INTO AN AREA WHICH
HAS SEEN SIGNIFICANT RAINFALL ALREADY THIS MORNING. MIGHT BE
DIFFICULT FOR THE AIRMASS TO SUPPORT A SEVERE POTENTIAL...BUT
GIVEN STRONGER HELICITIES THROUGH MID MORNING...EXPECT STRONGER
STORMS OR EVEN SHOWERS TO SHOW SIGNS OF ROTATION.

LOOKING TOWARD THE MID TO LATE AFTERNOON...A MCV CURRENTLY MOVING
INTO WEST LA WILL CONTINUE EASTWARD THROUGH THE MORNING AND
ALTHOUGH SOME WEAKENING IS LIKELY...IT WILL PROVIDE AT LEAST A
BOUNDARY FOR AFTERNOON STORMS ACROSS CENTRAL ALABAMA...IN WHAT
WILL BE AN INCREASINGLY UNSTABLE AIRMASS. AS THE MID LEVEL TROUGH
SHIFTS EASTWARD ACROSS THE PLAINS...EXPECT SIGNIFICANT HEIGHT
FALLS ACROSS THE AREA WITH LAPSE RATES INCREASING TO 7+ C/KM BY
MID AFTERNOON. IF WE GET SOME CLEARING BEHIND THE MORNING
ACTIVITY...WE COULD EASILY REACH 80 DEGREES IN THE SOUTH...AND
DESPITE DRIER AIR MIXING DOWN TO THE SURFACE...DEWPOINTS IN THE
60S REMAIN LIKELY WITH CAPE VALUES INCREASING TO 2000+J/KG. BULK
SHEAR VALUES INCREASE BY LATE AFTERNOON TO 35-40 KTS...AND SOME
ORGANIZATION INTO STORM CLUSTERS COULD BE POSSIBLE. LARGE HAIL AND
DAMAGING WINDS WOULD BE THE MAIN IMPACTS...BUT DEVELOPMENT IS
HIGHLY DEPENDENT ON THE MESOSCALE SETUP AND AIRMASS
RECOVERY...TWO LARGE UNCERTAINTIES. WILL GO WITH CHANCE POPS FOR
THIS AFTERNOON...AS COVERAGE IS NOT EXPECTED TO BE
WIDESPREAD...BUT STORMS THAT DO DEVELOP WILL POSE A SEVERE THREAT.

ROUND 3...THE MAIN MID LEVEL TROUGH AXIS WILL CROSS THE
MISSISSIPPI RIVER WITH A SPEED MAX ROUNDING THE BASE OF THE
TROUGH AND CROSSING CENTRAL ALABAMA AFTER MIDNIGHT. LLJ INCREASES
TO 40-50KTS AS THE WEST TO EAST ORIENTED UPPER LEVEL JET INCREASES
TO 120KTS ALONG THE NORTHWEST GULF COAST. INSTABILITY REMAINS
ELEVATED OVERNIGHT...WITH AT LEAST SOME INCREASE IN BOTH BULK
SHEAR AND LOW LEVEL HELICITY VALUES AHEAD OF THE TROUGH AXIS.
ALTHOUGH...THE BEST INSTABILITY AND BEST HELICITY ARE DISPLACED
FROM THE BETTER FORCING ASSOCIATED WITH THE SHORTWAVE. IN
ADDITION...THE AIRMASS ACROSS CENTRAL ALABAMA WILL BE WORKED
OVER...AND AM NOT CONFIDENT ON HOW SUPPORTIVE THE LOWER LEVELS
WILL BE TO MAINTAIN SEVERE STORMS. THE FORCING ASSOCIATED WITH THE
SHORTWAVE IS STRONG ENOUGH INITIALLY TO SUPPORT AT LEAST ELEVATED
STORMS AND A POTENTIAL WIND THREAT. WILL NEED TO WATCH HOW THE
MESOSCALE REBOUNDS FOR POTENTIAL SURFACE BASED ACTIVITY...AND NOT PUT
MUCH STOCK IN MODEL SOLUTIONS AT THIS POINT. A GENERAL TS
WEAKENING TREND IS EXPECTED AS THE STORMS MOVE WEST TO EAST ACROSS
THE AREA...EXITING TO THE EAST AROUND SUNRISE.

SEE THE THREAT GRAPHICASTS FOR DETAILS ON AREA WITH EACH OF THESE
POTENTIAL ROUNDS OF SEVERE STORMS. THERE WILL LIKELY BE SEVERAL
ADJUSTMENTS TO THEM THROUGHOUT THE DAY AS WE CONTINUE TO ANALYZE
THE CHANGING AIRMASS.

A FEW DAYS OF DRY CONDITIONS ARE EXPECTED TO BEGIN THE WORK
WEEK. RAIN CHANCES RETURN HOWEVER...POSSIBLY AS EARLY AS
WEDNESDAY.

14

&&

.AVIATION...
12Z TAF DISCUSSION.

SEVERAL AREAS OF SHOWERS AND THUNDERSTORMS WILL AFFECT VARIOUS
PORTIONS OF CENTRAL ALABAMA THIS MORNING. THE BEST CHANCE FOR
THUNDERSTORMS THIS MORNING WILL BE AT MGM AND TOI (ESPECIALLY
TOI). TRIED TO TIME THE BEGINNING AND ENDING TIMES OF RAINY
PERIODS AS BEST I COULD IN THE TAFS. OUTSIDE OF RAIN AREAS...
CEILINGS WERE QUITE VARIED...RANGING FROM IFR AT TOI TO VFR AT
MANY OTHER LOCATIONS. SEEMS THAT THE TREND WAS FOR IMPROVING
CONDITIONS DURING THE LAST COUPLE HOURS...AND FORECASTED THAT
TREND TO CONTINUE. ONCE THE ONGOING RAIN MOVES OUT OF THE AREA
LATER THIS MORNING...THERE IS A CHANCE FOR ADDITONAL SHOWER AND
STORM DEVELOPMENT EITHER MID/LATE AFTERNOON OR OVERNIGHT. CURRENT
TAFS DO NOT REFLECT THIS REDEVELOPMENT POTENTIAL QUITE YET...DUE
TO THE RATHER LOW CONFIDENCE.

/61/

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 19, 6:10 AM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
610 AM CDT SUN APR 19 2015

ALZ011>015-017>050-201415-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
610 AM CDT SUN APR 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE WILL BE SEVERAL OPPORTUNITIES FOR STRONG TO SEVERE
THUNDERSTORMS ACROSS CENTRAL ALABAMA TODAY.

THIS MORNING THROUGH 10 AM...A FEW THUNDERSTORMS MAY GROW STRONG
ENOUGH TO PRODUCE WIND GUSTS TO 60 MPH OR ONE INCH HAIL. WHILE
THE THREAT EXISTS ACROSS ALL OF CENTRAL ALABAMA...THERE IS A
SLIGHTLY HIGHER THREAT IN THE SOUTH HALF.

FROM AROUND NOON TODAY TO 8 PM THIS EVENING...THERE IS ANOTHER
CHANCE OF SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL ALABAMA. WIND
GUSTS UP TO 70 MPH AND HAIL UP TO GOLF BALL SIZE ARE POSSIBLE
DURING THIS TIME FRAME.

THE FINAL SEVERE WEATHER THREAT WILL BE FROM AROUND MIDNIGHT
TONIGHT TO 7 AM MONDAY MORNING. WIND GUSTS TO 70 MPH AND HAIL UP
TO GOLF BALL SIZE ARE POSSIBLE. ADDITIONALLY...THERE IS A SMALL
THREAT OF TORNADOES AS WELL. THE THREAT INCLUDES ALL OF CENTRAL
ALABAMA...ALTHOUGH THERE IS A SLIGHTLY HIGHER THREAT IN THE NORTH
HALF.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MINOR RIVER FLOODING IS POSSIBLE ALONG PORTIONS OF THE TOMBIGBEE
AND BLACK WARRIOR RIVER BASINS BEGINNING MONDAY AND LASTING AS
LONG AS WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED TODAY AND TONIGHT DUE TO THE TRHEAT OF SEVERE STORMS.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 9:56 PM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter3 days
Apr 19, 7:15 AM CDTTornado WarningBMXBullock, Macon30 min
Apr 19, 8:44 AM CDTTornado WarningBMXRussell45 min
Apr 19, 9:14 AM CDTSevere Thunderstorm WarningBMXCherokee, Cleburne31 min
Apr 19, 2:21 PM CDTSpecial Weather StatementBMXTuscaloosa39 min
Apr 19, 2:53 PM CDTSpecial Weather StatementBMXJefferson67 min
Apr 19, 4:12 PM CDTSpecial Weather StatementBMXSt. Clair48 min
Apr 19, 4:25 PM CDTSevere Thunderstorm WarningBMXSt. Clair35 min
Apr 19, 4:51 PM CDTSpecial Weather StatementBMXCalhoun39 min
Apr 19, 5:16 PM CDTSpecial Weather StatementBMXCalhoun29 min
Apr 19, 5:54 PM CDTSpecial Weather StatementBMXCleburne36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.